Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 13, NWS Billings, MT

June 13, 2022Golden Valley County, Sweet Grass County, Wheatland County, Montana

NWS Billings, MT issued this high wind warning at Jun 13, 2022, 7:04 PM MDT for Golden Valley County, Sweet Grass County, Wheatland County, Montana. It took effect at Jun 14, 2022, 6:00 AM MDT. It was in force for 18 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2022, 7:04 PM MDT (01:04 UTC)
In effect from
Jun 14, 2022, 6:00 AM MDT
Expired
Jun 15, 2022, 12:00 AM MDT
In force
18 hr
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 90 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 10:00 AM MDTNON-TSTM WND GST 539 Se Melville, MT
Jun 14, 2:00 PM MDTNON-TSTM WND GST 529 Se Big Timber, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2022-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2022-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2419 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WWUS75 KBYZ 140104
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
704 PM MDT Mon Jun 13 2022

MTZ063-141-172-228-150115-
/O.NEW.KBYZ.HW.W.0013.220614T1200Z-220615T0600Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-Southern
Wheatland-
704 PM MDT Mon Jun 13 2022

...HIGH WIND WARNING IN EFFECT FROM 6 AM TUESDAY TO MIDNIGHT MDT 
TUESDAY NIGHT...

* WHAT...West winds gusting 50 to 60 mph expected.

* WHERE...Judith Gap, Southern Wheatland, Melville Foothills and 
  Northern Sweet Grass.

* WHEN...From 6 AM Tuesday to Midnight MDT Tuesday Night.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Highway 191 from Big Timber through Judith Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Lester
4 follow-up statements
423 
WWUS75 KBYZ 140908
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
308 AM MDT Tue Jun 14 2022

MTZ063-141-172-228-150600-
/O.CON.KBYZ.HW.W.0013.220614T1200Z-220615T0600Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-Southern
Wheatland-
308 AM MDT Tue Jun 14 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...West winds gusting 50 to 60 mph expected.

* WHERE...Judith Gap, Southern Wheatland, Melville Foothills and 
  Northern Sweet Grass.

* WHEN...Until Midnight MDT tonight.

* IMPACTS...Damaging winds may blow down or damage trees and power 
  lines. Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles. Strong crosswinds will make 
  travel difficult along Highway 191 from Big Timber through Judith 
  Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Secure loose objects and 
construction materials.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Chambers
760 
WWUS75 KBYZ 141658
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1058 AM MDT Tue Jun 14 2022

MTZ063-141-172-228-150600-
/O.CON.KBYZ.HW.W.0013.000000T0000Z-220615T0600Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-Southern
Wheatland-
1058 AM MDT Tue Jun 14 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...West winds gusting 50 to 60 mph expected.

* WHERE...Judith Gap, Southern Wheatland, Melville Foothills and 
  Northern Sweet Grass.

* WHEN...Until Midnight MDT tonight.

* IMPACTS...Damaging winds may blow down or damage trees and power 
  lines. Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles. Strong crosswinds will make 
  travel difficult along Highway 191 from Big Timber through Judith 
  Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Secure loose objects and 
construction materials.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Palmquist
809 
WWUS75 KBYZ 142028
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
228 PM MDT Tue Jun 14 2022

MTZ063-141-172-228-150600-
/O.CON.KBYZ.HW.W.0013.000000T0000Z-220615T0600Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-Southern
Wheatland-
228 PM MDT Tue Jun 14 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...West winds gusting 50 to 60 mph expected.

* WHERE...Judith Gap, Southern Wheatland, Melville Foothills and 
  Northern Sweet Grass.

* WHEN...Until Midnight MDT tonight.

* IMPACTS...Damaging winds may blow down or damage trees and power 
  lines. Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles. Strong crosswinds will make 
  travel difficult along Highway 191 from Big Timber through Judith 
  Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Secure loose objects and 
construction materials.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Palmquist
758 
WWUS75 KBYZ 150535
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1135 PM MDT Tue Jun 14 2022

MTZ063-141-172-228-150645-
/O.EXP.KBYZ.HW.W.0013.000000T0000Z-220615T0600Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-Southern
Wheatland-
1135 PM MDT Tue Jun 14 2022

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

Winds will gradually subside overnight. 

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Wetenkamp

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Jun 13, 2:15 PM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 13, 2:15 PM MDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Billings MT
215 PM MDT Mon Jun 13 2022

.DISCUSSION...

Rest of today through Tuesday night...

Active weather pattern will continue as we transition from a wet
scenario to a windier and drier one for most of the area. A deep
upper trough over northern Idaho will slide into north central
Montana late tonight. This process will lower heights and bring in
much cooler air aloft. 700mb temperatures fall to around -6c by
Tuesday morning. The upper low will shift east into northeast
Montana Tuesday evening and this will translate into winds
becoming stronger across the entire area Tuesday and continuing
into Wednesday.

This afternoon and evening, energy will kick out from the upper
low mentioned above and produce ascent over southeast Montana.
Capes progged to around 1000j/kg over far southeast Carter county
with shear around 50kts. Still plenty of clouds around over the
southeast but convection was already forming over Custer county
and is a sign of potential instability and forcing for the mid to
late afternoon hours. Hi res CAM models initiate convection over
far southern Powder River and Carter counties by mid afternoon and
quickly shift it north and east through 6pm. SPC has a slight risk
of severe weather over eastern Powder River, along with Carter and
Fallon counties and this looks warranted. The window will not be a
large one for severe convection but there is a threat for hail and
wind in these areas.

Central and western zones will be under cyclonic flow with a
stream of moisture feeding into the upper low from Utah. This will
keep scattered showers in the forecast, with enough cold air aloft
for a few thunderstorms but not expecting severe weather over
western and central sections at this time. Precipitable water
values have dropped to below 7 tenths of an inch from Billings
west, so the threat of heavy rain is not nearly as high as the
last couple of days. This is certainly good news for all the
flooding concerns across the mountains and foothills. The other
bit of good news for flood concerns is that temperatures in the
mountains are much cooler today and get colder tonight. Some
mountain RAWS locations were in the lower 50s and these locations
will fall to freezing and lower tonight (which will cause river
levels to fall). There is even expected to be some accumulating
snowfall above 7 thousand feet tonight into Tuesday morning.

Tuesday should end up drier as the main core of the low moves into
northeast Montana and downslope flow becomes stronger. Have raised
PoPs slightly over the east as shortwave energy moves in there
from Wyoming and some lingering PWATs of around 7 tenths of an
inch out there should be enough (combined with cold air aloft) to
pop some showers. Winds will become strong through the day. 850mb
winds increase to 35-40kts, which should lead to gusts 35-45mph
over most of the south central plains. The winds over the western
zones will be stronger, with some gusts to 55mph possible in the
afternoon with 700mb winds increasing to 55kts in the afternoon.
Ascent with energy wrapping around the upper low should hold some
of the winds aloft from totally surfacing but will need to keep a
close eye on this. TWH

Wednesday through Sunday...

As the strong upper low slides across southern Canada, gusty
winds will persist into Wednesday afternoon. Westerly winds will
gust in the 30 to 50 mph range during the day with locally
stronger gusts west of Billings. These type of wind gusts are
anomalous (+3 to 4SD or 10 to 30yr return intervals) for this time
of year. With trees having leafed out and wet soils, a sustained
period of wind gusts of this magnitude may bring tree damage and
subsequent power line damage resulting in power outages. Areas
along US191 from Big Timber to Judith Gap have the best chance for
a gust to 55 mph but 850-700mb winds decrease through the day and
the gradient decreases too. It looks like the strongest period of
wind will be early Wednesday. At this time, expecting to stay
below High Wind Warning criteria. Will keep a close eye on this.

The next impactful weather will be a short heatwave that will
kick in Friday and Saturday. Latest NBM is consistent with
previous runs and other guidance pointing toward high temperatures
in the 90s to lower triple digits each day. NBM shows the
potential for record high temperatures in Billings both Friday and
Saturday with highs of 98 and 97 respectively. It won't be a dry
heat either with all the recent precipitation and vegitation
transpiration, dew points stay well into the 50s. So, it will be
humid by Montana/Wyoming standards. Will be considering Excessive
Heat highlites as we get closer to the end of the week, but folks
should be preparing for this abrupt change to mid summer
temperatures. Resist the urge to get on area rivers to cool down
though, as they are dangerous at this time.

With the hot temperatures will come additional snow runoff
concerns. 700mb temperatures (~11kft) reach +18c Friday into
Saturday. This will put temperatures even in the highest peaks of
the Beartooth mountains in the 60s. Question will be what the
snowpack looks like by the end of the week. If substantial amounts
remain will see another surge of runoff heading into the end of
the weekend. Another upper low brings an end to the heat and ramps
up the shower and thunderstorm chances heading into Saturday
night and Sunday. Chambers/TWH

&&

.AVIATION...

Mostly cloudy skies will prevail with scattered showers and
isolated thunderstorms developing this afternoon along and west of
Roundup-Billings-Sheridan line. Expect mountain obscurations with
scattered rain and snow showers. The precipitation chances will
decrease for these areas by evening. In addition, westerly wind
gusts of 20 to 30kts can be expected over the western foothills
from KLVM to K3HT this afternoon and evening. East of this line,
more numerous showers and thunderstorms will develop this
afternoon into this evening. Some thunderstorms may be strong to
severe into early this evening from a Miles City to Broadus line
eastward. VFR conditions will prevail through tonight with the
exception of MVFR to IFR conditions in and near the
shower/thunderstorm activity. Hooley

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 046/065 048/073 048/083 055/098 065/097 063/086 058/078
    42/W    20/N    00/U    00/U    11/B    34/T    53/T
LVM 039/059 041/070 044/082 053/091 060/089 056/079 051/073
    63/W    31/N    00/U    00/U    12/T    45/T    54/T
HDN 046/066 046/073 047/084 056/101 064/098 063/087 058/080
    33/W    21/N    00/U    00/G    01/B    33/T    53/T
MLS 050/065 048/069 051/080 061/096 070/099 067/089 062/081
    43/W    22/W    00/U    00/N    10/B    22/T    43/T
4BQ 050/064 046/068 049/080 059/094 070/096 067/089 061/080
    64/T    21/N    00/U    00/N    10/B    21/B    42/T
BHK 049/064 046/066 050/077 056/088 066/095 066/088 060/079
    64/W    22/W    00/U    00/N    10/U    21/B    32/T
SHR 044/065 040/072 046/084 058/097 065/096 063/086 056/079
    64/W    20/U    00/U    00/U    11/B    23/T    43/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch in effect until 6 PM MDT this evening FOR
      ZONES 56-139.
WY...None.

&&

weather.gov/billings

In the hours before

Local storm report, Jun 13, 4:50 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
450 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
06/13/2022  M53.00 MPH       BIG HORN           MT   MESONET

&&

CR

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:26 PM MDTRiver Flood WatchBYZRosebud, Treasure30 hr
Jun 13, 7:26 PM MDTRiver Flood WatchBYZCuster41 hr

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.